Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 22, 2010Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2010, 5:40 PM CDT for Morton County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 5:40 PM CDT (22:40 UTC)
Expired
Jun 22, 2010, 6:16 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:50 PM CDTTSTM WND GST 7518 Nne Elkhart, KS
Jun 22, 5:50 PM CDTHAIL 118 Nne Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KDDC 222240
SVRDDC
KSC129-222330-
/O.NEW.KDDC.SV.W.0129.100622T2240Z-100622T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF ELKHART...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILBURTON...
  RICHFIELD...
  MAINLY RURAL AREAS OF MORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3736 10187 3735 10157 3719 10161 3700 10184
      3703 10205
TIME...MOT...LOC 2240Z 226DEG 38KT 3711 10194
WIND...HAIL 60MPH 1.00IN

$$

FINCH
2 follow-up statements
871 
WWUS53 KDDC 222307
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT TUE JUN 22 2010

KSC129-222330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-100622T2330Z/
MORTON KS-
607 PM CDT TUE JUN 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON COUNTY UNTIL 630 PM CDT...

AT 601 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED NEAR RICHFIELD...AND MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  RICHFIELD...
  MAINLY RURAL AREAS OF NORTHERN MORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3712 10171 3719 10192 3736 10187 3735 10157
      3719 10161
TIME...MOT...LOC 2306Z 226DEG 38KT 3730 10169
WIND...HAIL 70MPH 1.00IN

$$

WRIGHT
429 
WWUS53 KDDC 222316
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT TUE JUN 22 2010

KSC129-222327-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-100622T2330Z/
MORTON KS-
616 PM CDT TUE JUN 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3712 10171 3719 10192 3736 10187 3735 10157
      3719 10161
TIME...MOT...LOC 2317Z 226DEG 38KT 3738 10158

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:56 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 2:56 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT TUE JUN 22 2010

.DISCUSSION...

DAYS 1-2...

RIGHT ENTRANCE REGION OF AN UPPER JET ALONG WITH AN ASSOCIATED
UPPER LVL S/W TROF WILL CROSS NE CO/NW KS LATE TODAY WITH ALL THE
MODELS FAIRLY CONSISTENT WITH THE TIMING AND TRACK OF THIS UPPER
LVL SYSTEM EARLY TONIGHT. SFC ANAL FROM 19Z PLACED A SFC BOUNDARY
ACROSS OUR FAR W/NW CWA SO AS TEMPERATURES APPROACH THE CENTURY
MARK IT LOOKS LIKE THERE IS STILL A DECENT CHANCE FOR LATE DAYS
STORMS ALONG THESE BOUNDARIES AS THE UPPER LVL SUPPORT IMPROVES.
CURRENT FORECAST APPEARS TO HAVE A DECENT HANDLE ON WHERE THE
BETTER CHANCES WILL BE LATE TODAY AND EARLY TONIGHT AND ALSO AGREE
WITH LATEST SPC ASSESSMENT THAT ANY STORM THAT DOES DEVELOP WILL
LIKELY TO PRODUCE HAIL, STRONG WINDS AND PERIODS OF HEAVY
RAINFALL...ESPECIALLY IN OUR NW CWA. IN THE FAR WEST TONIGHT
GIVEN THE WARM MID LAYERS THESE STORMS WILL BE MOVING INTO WOULD
EXPECT SOMETHING SIMILAR TO LAST NIGHT. LATE DAY STORMS WHICH DO
DEVELOP WILL WEAKENING AFTER SUNSET AND THEN DISSIPATE. THE NAM
DID A PRETTY GOOD JOB ON THE EASTWARD OF EXTENT OF STORMS LAST
NIGHT SO HAVE DECIDED TO FOLLOW THIS TREND ONCE AGAIN. FURTHER
NORTH STORMS SHOULD LAST LONGER HERE GIVEN THE LOCATION OF THE
UPPER LVL DYNAMICS.

BY EARLY WEDNESDAY A COLD FRONT REMAINS PROGGED TO CROSS SW KS
WITH LITTLE IF ANY PCPN EXPECTED WITH THIS FRONT DURING THE FIRST
HALF OF THE DAY. THE EXCEPTION TO THE DRY FROPA REMAINS TO BE OUR
EXTREME ERN CWA AND MAINLY FROM THE NAM. BY WEDNESDAY EVENING
HOWEVER BOTH THE NAM AND GFS ADVERTISE IMPROVING FORCING JUST
NORTH OF THIS FRONT AS MID LVLS COOL. OVER SE CO MUCH THE SAME
CONDITIONS ARE ANTICIPATED LATE TUESDAY ALONG WITH THE ADDITION OF
A MOIST SE FLOW BEGINNING TO DEVELOP LATE THE DAY. GIVEN THIS WILL
CONTINUE TO FAVOR LATE DAY STORMS IN THE S/SE BUT PCPN IN THE SW
MAY LINGER INTO THE OVERNIGHT HOURS SINCE ANY ORGANIZED CONVECTION
THAT MAY DEVELOP SHOULD MOVE SSE ALONG THE THTE RIDGE AXIS/7H
BAROCLINIC ZONE. THE NEW 12Z NAM AND GFS HOWEVER KEEPS THIS THTE
AXIS FURTHER WEST AND SOUTH COMPARED TO PREVIOUS RUNS WHICH MAY
LIMIT HOW NORTHEAST THESE STORMS WILL BE IN SW KS WEDNESDAY NIGHT.
GIVEN THIS TREND FROM BOTH THE MODELS HAVE BEGUN TO SHIFT THE
BETTER OPPORTUNITY FOR PCPN A LITTLE FURTHER S/SW.

THURSDAY SHOULD BE MORE SEASONAL BASE ON 85H TEMPS AS A SFC HIGH
BEGINS TO BUILD INTO THE CNTL PLAINS AND A E/SE FLOW IN THE LOWER
LVLS CONTINUE THROUGH MUCH OF THE DAY.

DAYS 3-7...

THE MODELS REMAIN IN GOOD AGREEMENT DURING THE 3-7 DAY PERIOD AND
THEN BEGIN TO SHOW MORE SIGNIFICANT DIFFERENCES THEREAFTER. SMALL
POPS REMAIN IN THE GRIDS THU NIGHT INTO EARLY FRI AS THE OLD
FRONTAL BOUNDARY LIFTS NORTHWARD AS A WARM FRONT. THE BALANCE OF
FRI LOOKS WARM AND WINDY AS A NEW TROF DIGS INTO THE SW CONUS, A
RIDGE PUMPS UP OVER THE PLAINS, AND THE ASSOCIATED RESURGENT LEE
TROF CRANKS UP THE SW FLOW ACROSS THE PLAINS AGAIN. THE WRN TROF
THEN KICKS OUT INTO THE NRN PLAINS ON SAT WHICH PUSHES A FRONT
SOUTH THROUGH THE PLAINS. SAT WILL BE QUITE HOT AGAIN OVER SW KS
WITH HIGHS NEARING 100 OVER MUCH OF THE AREA. WILL INCREASE POPS
FROM THE NORTH LATE SAT INTO SAT NIGHT AS THE FRONT DROPS INTO WRN
KS AND HEIGHTS FALL.

HEIGHTS REMAIN LOW SUN AND GIVEN OUR PROXIMITY TO THE SFC BOUNDARY
WILL KEEP AT LEAST SLGT CHC POPS IN THROUGH MUCH OF SUN. THE UPPER
RIDGE THEN BEGINS TO PUMP UP AGAIN OVER THE PLAINS EARLY NEXT WEEK.
DESPITE HIGH HEIGHTS AND WARM AIR ALOFT, THE AMPLITUDE AND
ORIENTATION IS SUCH THAT COOL AIR COULD REMAIN IN PLACE AT THE SFC
OVER THE NORTHERN HALF OF THE PLAINS. UPSLOPE FLOW WILL ALSO SERVE
TO KEEP THINGS ON THE COOL SIDE AND THE MODEL SFC TEMPS ON BOTH THE
GFS/EC ARE INDICATIVE OF HIGHS ONLY IN THE 80S OVER SW KS. THE
PREVIOUS SHIFT PROBABLY HAD THE RIGHT IDEA THUS HAVE LOWERED HIGHS
BACK TO AROUND CLIMO FOR MON-WED. ALSO KEPT SOME SLIGHT CHC POPS IN
GIVEN UPSLOPE AND THE RESIDUAL BOUNDARY, BUT HEIGHTS ARE HIGH ENOUGH
THAT ANYTHING MORE WOULD LIKELY BE OVERKILL. -WRIGHT

&&

.AVIATION...

THUNDERSTORMS ARE ALREADY FORMING OVER THE HIGHER TERRAIN OF CO/NM
(AND EVEN AN ISOLD CELL OVER FAR WEST KS) WHICH WILL CONTINUE TO
GROW AND SPREAD INTO WRN KS THIS EVENING. HAVE INCLUDED VCTS AT ALL
TERMINALS BUT KGCK/KHYS ARE MOST LIKELY TO BE AFFECTED BY STORMS
THIS EVENING AND WILL UPDATE TAFS ACCORDINGLY AS STORM
TRACKS/COVERAGE BECOME MORE EVIDENT. OUTSIDE OF ANY STORMS, VFR
EXPECTED. STRONG SSW WINDS WILL CONTINUE AT ALL TERMINALS THIS
EVENING. A COLD FRONT WILL MOVE DOWN FROM THE NORTH LATE TONIGHT
WHICH MAY PRODUCE A FEW THUNDERSTORMS (PRIMARILY KDDC/KHYS) AND WILL
SHIFT WINDS TO THE NORTH AROUND 23/10-15Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  92  63  89 /  20  20  20  10
GCK  70  90  62  91 /  30  10  10  10
EHA  70  91  62  87 /  20  20  30  20
LBL  70  92  64  91 /  20  20  20  20
HYS  71  90  62  90 /  40  20  10  10
P28  75  97  70  91 /  10  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/34/34
Hazardous weather outlook, Jun 22, 5:08 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT TUE JUN 22 2010

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT TUE JUN 22 2010 /408 AM MDT TUE JUN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
EVENING GENERALLY WEST OF A LINE FROM LIBERAL THROUGH GARDEN CITY
AND LACROSSE. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY EVENING AND AGAIN ON
SATURDAY EVENING. THE AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS
WILL BE WEST OF A WAKEENEY...DODGE CITY AND ASHLAND LINE. HAIL AND
HEAVY RAIN APPEAR TO BE THE GREATEST THREATS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED NORTH AND WEST OF A LINE FROM LIBERAL
THROUGH GARDEN CITY AND LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 22, 3:49 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W KENDALL             37.94N 101.55W
06/22/2010  E0.88 INCH       HAMILTON           KS   TRAINED SPOTTER

0345 PM     TSTM WND GST     1 W KENDALL             37.94N 101.55W
06/22/2010  E60.00 MPH       HAMILTON           KS   TRAINED SPOTTER

&&

SAM/18
Local storm report, Jun 22, 4:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             18 WNW LAKIN            38.04N 101.56W
06/22/2010  E1.75 INCH       HAMILTON           KS   PUBLIC

            50 TO 60 MPH WINDS.

&&

SAM/18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:15 PM CDTSpecial Weather StatementDDCHamilton, Stanton60 min
Jun 21, 8:15 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens45 min
Jun 21, 8:40 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny43 min
Jun 21, 9:16 PM CDTSpecial Weather StatementDDCGray59 min
Jun 21, 10:23 PM CDTSevere Thunderstorm WarningDDCGray11 min
Jun 22, 3:16 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny59 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny63 min
Jun 22, 5:16 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny
Jun 22, 5:21 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny26 min
Jun 22, 6:05 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.